Learn about the signs and symptoms of meth overdose and how to get help at Arrow Passage Recovery.
Table of Contents
What is Meth Overdose?
In the simplest terms, a meth overdose can be described as intoxication due to excessive intake or accumulation of methamphetamine in the body. Methamphetamine, which is widely referred to as “meth,” “crystal,” “speed,” or “ice,” is an addictive stimulant that acts on the central nervous system to induce bouts of extreme euphoria when ingested.1
Methamphetamine appears as shiny crystals, which may be colorless, white, or blueish, depending on the purity. Meth is easily synthesized from cheap and readily available chemicals. Compared to most illicit substances, meth is relatively inexpensive and easy to access. Meth is one of the most abused substances worldwide, with approximately 33 million people having a meth-related substance disorder, according to the 2016 United Nations Office on Drugs and Crime World Drug Report.2
Can You Overdose on Meth?Yes, an overdose of meth is possible. As of 2018, the United States recorded methamphetamine as one of the leading causes of drug overdoses, claiming a total of 67,367 lives. Meth use can lead to physical dependence and tolerance. Individuals with meth-related substance use gradually begin to require higher doses to get ‘high,’ which can lead to an overdose on meth.3
How Much Meth Does It Take to Overdose?
Methamphetamine can be smoked, injected, inhaled, or consumed orally. Generally, a drug overdose occurs when an individual ingests more than the body can effectively clear. This can also occur due to systemic build-up of meth due to persistent use. However, crystal methamphetamine (‘ice’), considered the purest form of meth, may lead to an overdose regardless of the dosage.
When Does Meth Overdose Occur?
An overdose of meth can either be acute or chronic. An acute meth overdose occurs suddenly when a large amount of the drug is taken either accidentally or on purpose leading to adverse effects which may be fatal. On the other hand, a chronic methamphetamine overdose is usually due to long-term, regular drug ingestion, which leads to harmful side effects.
Meth Overdose Causes and Risk Factors
It is important to note that although methamphetamine is commonly known as an illicit drug, it is prescribed for specific medical conditions. These conditions include Attention Deficit Hyperactivity Disorder (ADHD) and certain sleep disorders.
Meth, when used clinically, is considered a prescription medication. Methamphetamine medication use is closely monitored by doctors due to the inherent susceptibility to addiction, potentially leading to a methamphetamine overdose.4
What Causes Meth Overdose?
Aside from clinical use, some people may use it for recreational purposes, usually exceeding the usual dosage or taking the drug for extended periods. Also, because individuals get this drug from illicit sources, the strength or purity of the drug is not known, increasing the risk of a methamphetamine overdose.
Meth Overdose Risk Factors
Meth overdose risk factors include:
- Improper use of meth
- Ingestion of meth with unknown purity
- Accumulated use of meth
- Accidental use of meth during illicit drug use is the common cause of a meth overdose.
Meth Overdose Risk Factors
Risk factors for a meth overdose would include:
- History of meth or any form of substance use
- Pre-existing conditions such as hypertension and other cardiovascular problems, endocrine disorders, or a history of respiratory issues
- Mixing methamphetamine with other drugs, especially stimulants and alcohol
- Intravenous administration of meth
- Meth addiction
Signs and Symptoms of Meth Overdose
Considering how lethal methamphetamine toxicity can be, it is essential to recognize the signs of meth overdose. This knowledge will help identify overdose cases faster and increase patient survival chances.
Common Symptoms of Meth Overdose
Meth usually causes a general feeling of euphoria, commonly called a “rush.” During a meth overdose symptoms episode, there is equally a euphoric feeling in the early stages. However, there may be subtle differences, such as rapid or irregular heartbeat, which may hint at an overdose on meth. With time other methamphetamine overdose symptoms begin to manifest.
Common Indications of Meth Overdose
Meth overdose symptoms may include:
- Dry mouth
- Increased body temperature
- Excessive sweating
- Dilated pupils
- Repeated infections
- Extreme weight loss
- Skin sores
- Altered mental status
Severe Symptoms of Meth Overdose
Taking a considerable amount of the drug for long periods increases the risk of more dangerous complications and meth overdose signs. Severe signs of overdose on meth include:
- Heart attack
- Meth mouth (characterized by missing and rotten teeth)
- Heart palpitations
- Breathing difficulties
- Kidney damage
When and How to Get Help
Methamphetamine use can be highly addictive, and continued use increases the possibility of having an overdose. Suppose an individual has a history of meth use. In that case, they should be monitored closely to spot any common or severe symptoms of a meth overdose.
The moment these symptoms are seen, individuals should get medical intervention immediately. To get assistance for a meth overdose, go to the nearest hospital to seek expert care or a rehab center like Arrow Passage Recovery near you.
Side Effects and Dangers of Meth Overdose
The use of methamphetamine generally comes with several side effects, even during clinical use. However, some of these side effects do not require medical attention and eventually go away when the body adjusts to the drug.
Examples include constipation, reduced libido, indigestion, hives/skin rashes, weight loss, skin redness, mood swings, etc.
Dangerous Side Effects of Meth Overdose
Hazardous side effects may occur in cases of overdose, which are usually the leading causes of meth overdose deaths. They include:
- Meth-Induced Hyperthermia: Hyperthermia occurs when the core body temperature exceeds 40°C. At this point, standard thermoregulatory mechanisms fail, and the body can no longer effectively dissipate heat. It is the most common presenting symptom of an overdose on meth and can be lethal if left untreated. Meth-induced hyperthermia affects the body’s internal organs, especially the liver, usually causing hepatitis, liver damage, and death.5
- Heart Muscle and Blood Vessel Damage: The effects of meth on the heart go beyond drug toxicity and overdose. The reason is that the drug is cardiotoxic, causing damage to the heart muscles and blood vessels. Therefore, even small amounts of the drug can potentially cause arrhythmias, stroke, organ failure, and eventually death.6
Treatment for Meth Overdose
Meth addiction is a treatable medical condition. Therefore, people with substance use issues should get medical intervention before serious harm occurs. However, getting the patient to the hospital as early as possible in cases of toxicity is crucial for meth overdose treatment.
At the hospital, the patient is usually given a reversal drug (naloxone) to block receptors necessary for the action and absorption of methamphetamine. Also, doctors may provide medication to aid clearance of methamphetamine from systemic circulation.
Emergency Treatment for Meth Overdose
Suppose the individual ingested meth through the oral route. In that case, the patient might be given activated charcoal to help reduce the intestinal absorption of meth. In addition, clinicians may provide a laxative to the patient to aid rapid egestion of the substance.
Meth overdose treatment will also involve the doctor administering medication to manage the symptoms the patient presents with, and any severe damage caused by the overdose on meth. This usually includes giving IV fluids and medication to calm over-excitability. Clinicians monitor the patient’s heart rate, blood pressure, and other vital signs to ensure proper stabilization.
What to Expect from Treatment
Recovery from the symptoms of meth overdose depends on the severity of intoxication. This severity is based on:
- The amount of meth ingested
- Patient tolerance
- The state of health
Some patients may need psychotherapy because meth toxicity is associated with brain injury. Patients may also be recommended to make lifestyle changes such as exercise and a low-fat diet to help deal with heart problems associated with meth toxicity.
During the recovery process, the patient may lose weight to an unhealthy level and may need to find healthy ways to regain it with or without professional help.
Get Help for Meth Addiction and Overdose at Arrow Passage Recovery
Arrow Passage Recovery offers personalized treatment plans and adequate support to aid recovery. Meth addiction is quite severe and poses the risk of profound health implications, overdose, and even death. We use evidence-based forms of therapy to ensure patient recovery and reduce incidences of relapse. With the appropriate care from the right experts, meth addiction becomes a thing of the past.
Contact us today to get the help you need to overcome meth addiction and overdose today.